Reported Adverse Drug Reaction Cases
- Therapeutic Guidelines: Antibiotic Version 12, 2003. Therapeutic Guidelines Limited, Melbourne, Australia pp 245- 9
- Turnidge J. Nitrofurantoin. Australian Prescriber 2004;27:83
- Nitrofurantoin and the lung. Aust Adv Drug Reactions Bull 1995;14:14
Pulmonary toxicity with long-term nitrofurantoin
Nitrofurantoin (Macrodantin, Furadantin, Ralodantin) is indicated for the treatment of urinary tract infections. The Therapeutic Guidelines: Antibiotic also recommend nitrofurantoin for the prophylaxis of urinary tract infections.1,2 In the 12 months to May 2004, there were 122,000 PBS prescriptions for nitrofurantoin.
To date, ADRAC has received 576 reports of suspected adverse reactions to nitrofurantoin, with pulmonary reactions described in 142 reports (25%), including 46 reports received since the last ADRAC publication on the subject in 1995.3 Forty of the reports of pulmonary reactions related to long-term use and were consistent with pulmonary fibrosis or interstitial pneumonitis, on the basis of chest x-ray, CT scan, biopsy or post-mortem examination. The most common presenting symptoms were dyspnoea or cough, but some had hypersensitivity features (fever, rigors, pruritus, rash, or eosinophilia).
The reports usually involved elderly females (female 7:1 male; median age 70 years; range 47-90 years), probably reflecting usage. The nitrofurantoin doses were 50-300 mg/day (recommended daily dose for prophylaxis 50-100mg). Some reports described severe pulmonary reactions with exposure as low as 50 mg/day for 8 months. The longest time to onset was 16 years. Recovery by the time of reporting was documented in 12 cases, but some patients showed indications of persistent lung damage. Two patients died as a result of pulmonary toxicity.
The pulmonary toxicity of nitrofurantoin should be considered when treatment is extended for ≥ 6 months, especially if the patient is elderly. Patients should be made aware of the possibility of pulmonary toxicity, and advised to report dyspnoea or persistent cough. If pulmonary reactions occur, nitrofurantoin should be immediately stopped. Although cessation may be followed by regression of symptoms, the resolution of pulmonary injury arising from long-term use may be incomplete.References
Australian Adverse Drug Reactions Bulletin, Vol.23, no.4 (August 2004)